The Centers for Disease Control and Prevention reported on Thursday that a third Tennessean has died from an outbreak of fungal meningitis infections associated with epidural steroid injections.
Tennessee Department of Health Commissioner John Dreyzehner also updated the media Thursday afternoon saying that seven new cases of fungal meningitis had been identified since Wednesday afternoon bringing the state total to 25 cases. Thirty-five cases have now been reported in six states across the country.
Dreyzehner said Methylprednisolone acetate from New England Compounding Center is a “primary material of concern” in regard to the outbreak. The Food and Drug Administration has also confirmed that a fungal contaminant was identified by microscope from a sealed vial of Methylprednisolone acetate.
According to Dreyzehner, the FDA has confirmed that 23 states have received the materials and the CDC advised against using materials compounded and distributed by NECC.
Dreyzehner emphasized the outbreak of fungal meningitis wasn’t related to other recent cases of bacterial or viral meningitis. The meningitis in this outbreak is not transmitted person to person.
Officials believe that all patients in Tennessee who may have received injections containing the suspect materials have already been contacted, but anyone who is concerned about possibly receiving the injection should call their doctor and ask if that injection came from one of the three recalled lots of material distributed by NECC.
Also, Dreyzehner said any patient who received an epidural steroid injection and experiences a change of symptoms, no matter how mild, should seek evaluation immediately.